A new study confirms that long-term use of bisphosphonates like Fosamax increases the risk for atypical (subtrochanteric or femoral shaft) fractures in older women. Use of these drugs has been found to suppress bone remodeling, leading to unusual fractures. Patients advised to weigh risks vs. benefits closely before taking Fosamax.
Fosamax Femur Fracture Update 3/13/13: A new study has identified a causal link between Fosamax and nonhealing femur fractures. The research, which was published in last month’s edition of the Journal of Bone & Joint Surgery, found that nonhealing femur fractures are not just associated with Fosamax and other diabetes drugs, but directly caused by them.
What’s the problem?
February 23, 2011 – Breaking News: A study published today in the Journal of the American Medical Association reports that the long-term use of bisphosphonates such as Actonel, Aredia, Boniva, Fosamax, and Zometa increases the risk for atypical (subtrochanteric or femoral shaft) fractures in older women.
The crux of the study evaluated the link between hospitalization for a subtrochanteric or femoral shaft fracture and the duration of bisphosphonate therapy. After starting bisphosphonate therapy, 716 women had a subtrochanteric or femoral shaft fracture, and 9,723 women had a typical osteoporotic fracture of the intertrochanteric region or femoral neck. The study found that the risk for these fractures was increased among women treated with bisphosphonates for at least 5 years vs those who had only transient use.
Among women taking bisphosphonates for longer than 5 years, more than half of subtrochanteric or femoral shaft fractures could be attributed to extended bisphosphonate use. Additional analysis suggested that if no patient received more than 5 years of bisphosphonate exposure, approximately 1 of every 10 cases of subtrochanteric or femoral shaft fractures in the population might be prevented.
“These findings also highlight the need for a thoughtful assessment of individual risk of fracture when considering extended bisphosphonate therapy and that long-term use of these drugs may warrant reconsideration, especially in patients at relatively low risk of fracture,” the study authors conclude.
In October 2010, the U.S. Food & Drug Administration (FDA) required bisphosphonate labels to include a warning regarding an increased risk for subtrochanteric or femoral shaft fractures.